Minnesota, 2020Hail and Damaging Wind in Minnesota, August 10, 2020
August 10, 2020 · NWS DLH · 5 events in 1 county or zone
A weak cold front worked through eastern Minnesota during the early morning hours of the 10th. A few isolated showers and storms developed ahead of the front and one storm became severe producing large hail and minor wind damage over part of Pine County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front worked through eastern Minnesota during the early morning hours of the 10th. A few isolated showers and storms developed ahead of the front and one storm became severe producing large hail and minor wind damage over part of Pine County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 10, 2:32 AM CST, 22 minutes earlier.
Area forecast discussion, Aug 10, 2:32 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
332 AM CDT Mon Aug 10 2020
.SHORT TERM...(Today through Tuesday)
Issued at 332 AM CDT Mon Aug 10 2020
A cold front was moving through the eastern edge of northeast
Minnesota at 2 AM and extended from Moose Lake through Duluth to
the northwest corner of Cook County. A warm front was located
from northwest Pine county east northeast through northwest
Wisconsin. Showers and a few thunderstorms were percolating along
and behind the cold front. Temps and dew points are not affected
by the passing of the front at this hour as temps are in the 60s
and 70s, and dew points are in the 60s. Drier air is arriving
however, as Walker, Big Fork and International Falls dew points
are in the 50s.
As these fronts continue to move through the rest of the forecast
area early this morning, scattered showers and a few thunderstorms
are forecast. The better instability is from the Twin Ports
through Pine county and east over all of northwest Wisconsin. This
will be the area to see any storms. Behind the fronts, a clearing
and drying trend is forecast. Good mixing later today will lower
dew points and create gusty winds. Plenty of sun will allow max
temps to reach into the upper 70s to lower 80s.
High pressure will be centered over southern Minnesota/northern
Iowa tonight. This will leave a bit of a pressure gradient over
the area, which should keep the wind from going completely calm.
This will also keep the fog from forming. Minimum temps will be in
the 50s, with lower 60s along the periphery of Lake Superior.
A weak frontal boundary will move over northeast Minnesota
Tuesday. This will be a dry passage as mean RH is less than 45
percent. Decent mixing will occur with gusty winds expected. Max
temps should reach the 80s.
.LONG TERM...(Tuesday night through Sunday)
Issued at 332 AM CDT Mon Aug 10 2020
Surface ridging will cover the region Tuesday night as the
aforementioned high pressure drifts to eastern Wisconsin.
Model differences reveal themselves Wednesday. The GFS and GEM are
suffering from convective feedback. The other models, including
SREF and GEFS keep the area dry. National Blend of Models is
leaning wet and will have some chance pops into Wednesday night.
This is in response to some small impulses moving quickly through
the region.
Thursday and Thursday night finds the surface ridging departing,
allowing a warm and humid southwest flow to set up. Model
differences in timing of additional impulses continue. Will keep
pops to account for these differences.
A cold front will attempt to move into the area Friday and Friday
night. Timing of this front is handled differently by all models,
but enough evidence to support chance pops. This cold front will
move through Saturday and Saturday night with showers and
thunderstorms. Some activity may linger in northwest Wisconsin on
Sunday before ending as high pressure arrives.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1214 AM CDT Mon Aug 10 2020
A cold front stretched from northwest Ontario through north central
Minnesota into southeast South Dakota late this evening. This front, a
warm front ahead of it, various outflow boundaries, and an upper wave
were all acting to produce clouds and showers and storms. As of
0510Z, there were no thunderstorms across the Northland but only
showers. However, that is expected to change within the next hour
or two. The CAMs have been forecasting thunderstorms to develop
further north into southern portions from central Minnesota into
northern Wisconsin and a few may develop further north ahead of
the cold front. Although the risk for widespread severe storms is
low, an isolated severe storm capable of producing large hail,
damaging winds, and heavy rain will be possible, mainly from east
central Minnesota into northern Wisconsin. The storms will end
from west to east through the night, lingering over north central
Wisconsin through sunrise. Ceilings will be mostly VFR but there
are areas of IFR/MVFR just ahead of the front and further east
around Lake Superior fog and stratus has formed. The wind will be
or become westerly overnight and that should help limit or
diminish the fog and stratus once they develop. KDLH has already
seen the fog and stratus lift as winds have veered to southwest.
After the front clears the Northland, VFR conditions are expected
for all areas Monday into Monday evening. Gusty westerly winds
will occur Monday from mid morning into late afternoon.
&&
.MARINE...
Issued at 332 AM CDT Mon Aug 10 2020
A southwest wind of 5 to 15 knots will affect the nearshore
waters into Tuesday evening. A cold front will begin to cross Lake
Superior Tuesday night and will turn the wind to the northwest
along the north shore, while remaining southwest along the south
shore. The wind speed will be subsiding through the night. Waves
will be less than 3 feet. The exception will be along the north
shore from Grand Marais to Grand Portage may approach 4 feet. Will
hold off on a Small Craft Advisory for now as confidence is low.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 77 56 84 58 / 0 0 0 0
INL 77 55 81 52 / 0 0 0 0
BRD 77 56 84 59 / 0 0 0 10
HYR 78 53 84 57 / 20 0 0 0
ASX 80 56 87 59 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...GSF
LONG TERM...GSF
AVIATION...Melde
MARINE...GSF
Hazardous weather outlook, Aug 9, 7:15 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
815 PM CDT Sun Aug 9 2020
MNZ010-011-018-025-026-033-034-101100-
Koochiching-North St. Louis-North Itasca-North Cass-South Itasca-
South Cass-Crow Wing-
815 PM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Tonight
An isolated thunderstorm is possible this evening. The main threat
will be lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-101100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
815 PM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Scattered thunderstorms are possible into the early morning hours.
An isolated severe storm is possible with the main threats strong
winds, hail, lightning, and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Thursday through Saturday.
MNZ012-019>021-035>038-WIZ001>004-006>009-101100-
Northern Cook/Northern Lake-Central St. Louis-
Southern Lake/North Shore-Southern Cook/North Shore-
Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas-
Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
815 PM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms are possible tonight, although they will
end from west to east late. An isolated severe storm will be
possible into the early morning hours, especially from east
central Minnesota into northern Wisconsin. The main threats will
be large hail and damaging winds. Frequent lightning and heavy
rain will also be possible. Flash flooding is possible in the
vicinity of the slower moving, stronger storms and will be most
likely over east central Minnesota into northwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 10, 1:46 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
246 AM CDT Mon Aug 10 2020
MNZ034-036-100815-
Crow Wing-South Aitkin-
246 AM CDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
At 245 AM CDT, a strong thunderstorm was near Vineland, or 14 miles
southwest of Mille Lacs Lake, moving northeast at 30 mph.
Dime size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.
This storm will be near...
Mille Lacs Lake and Malmo around 315 AM CDT.
Other locations impacted by this storm include Wealthwood, Pine
Center, Erskin Lake and Camp Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4618 9404 4642 9356 4618 9338 4617 9342
4622 9342 4625 9346 4624 9380 4616 9381
4616 9402
TIME...MOT...LOC 0745Z 241DEG 28KT 4615 9389
JTSSpecial weather statement, Aug 10, 1:51 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Mon Aug 10 2020
MNZ037-038-WIZ001-100815-
Pine-Carlton/South St. Louis-Douglas-
251 AM CDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHEASTERN
CARLTON AND SOUTHWESTERN DOUGLAS COUNTIES...
At 251 AM CDT, a strong thunderstorm was near Bruno, or 23 miles
northeast of Hinckley, moving east at 30 mph.
Dime size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.
This storm will be near...
Bruno around 255 AM CDT.
Other locations impacted by this storm include Harlis, Belden,
Sturgeon Lake, Duquette, Nickerson, Kingsdale, Kerrick and Banning
State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4622 9284 4639 9283 4646 9227 4619 9224
TIME...MOT...LOC 0751Z 266DEG 27KT 4631 9272
JTS
Special weather statement, Aug 10, 2:06 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
306 AM CDT Mon Aug 10 2020
MNZ038-WIZ006-100830-
Pine-Burnett-
306 AM CDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE AND WEST
CENTRAL BURNETT COUNTIES...
At 306 AM CDT, a strong thunderstorm was over Henriette, or 7 miles
northwest of Pine City, moving east at 25 mph.
Dime size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.
This storm will be near...
Pine City around 320 AM CDT.
Hinckley around 330 AM CDT.
Other locations impacted by this storm include Cloverdale, Beroun,
Chengwatana State Forest and Saint Croix State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4598 9315 4598 9306 4601 9305 4611 9274
4585 9264 4579 9314
TIME...MOT...LOC 0806Z 253DEG 23KT 4590 9309
JTSEvent by event
3 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Pine
- When
- August 10, 2:54 AM CST to 2:57 AM CST
- Where
- Pine County, 0.48 mi E of Pokegama
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.820, -93.060
Large hail led to several broken windows, damaged siding on a home and shredded a garden at a home in addition to other assorted damage on the property.
Hail, Pine
- When
- August 10, 2:55 AM CST to 2:58 AM CST
- Where
- Pine County, 1.93 mi E of Pokegama
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.820, -93.030
Hail, Pine
- When
- August 10, 2:55 AM CST to 2:57 AM CST
- Where
- Pine County, 0.84 mi NW of Pokegama
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.830, -93.080
The size of the hail was measured from damage to a vehicle. That hailstones were likely larger as hail was found two and a half hours after the storm.
Thunderstorm Wind, Pine
- When
- August 10, 3:00 AM CST to 3:02 AM CST
- Where
- Pine County, Pine City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.830, -92.980
A tree limb 8 to 12 inches in diameter was downed across a driveway.
Lightning, Pine
- When
- August 10, 3:12 AM CST
- Where
- Pine County, 4.38 mi E of Beroun
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 45.910, -92.880
Lightning struck a trailer home causing damage to the home.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916907, 916909, 916910, 916911, 916997.